Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Doing regular exercise. Feeling heart palpitations, shaky hands, nausea and loosing hair. Any advice?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
I am 31 years old and consider myself very fit and active (height 185 cm; weight 80 kg), regularly exercising 5-6 times per week.
Within the last 6 months I have been experiencing the following: heart palpatations/flutter randomly occuring lasting around 1-2 seconds. Associated with this is shaking hands, light headiness and sometimes nausea. Also in the last 6 months I have noticed the following: very white and cold hands and feet, quickly lossing my hair, increase stomach upsets/gas.
Since the above has been happening I have been to my Doctor and have had a routine blood test, ECG test, holter monitor, and heart ultrasound and everything has come back as normal which is good! However, it still continues and am not too sure where to go from here. I just know something doesn't feel right.
Also 8 months ago I stopped using cocaine which I was using for approximately 2 years sometimes using on a weekly basis (1-2 grams) but then not using for 1-2 months and then using again. Any advice you could provide would be greatly appreciated.
Posted Wed, 15 Aug 2012 in General Health
Answered by Dr. Ashish Mittal 1 hour later
Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

Important aspects of your query are:
•     31 year old male
•     Previously healthy lifestyle
•     Complaints of: heart palpatations/flutter, shaking hands, light headiness, nausea, white and cold hands/feet, loss of hair, increase stomach upsets/gas.

As your investigations like routine blood test, ECG test, holter monitoring and heart ultrasound are normal, which rule out possibility of physical illness.

From your description and normal investigations report we should strongly suspect presence of anxiety disorder.

Other symptoms of anxiety which may or may not be present in your case: nervousness, restlessness, mild irritability, excessive worry regarding own health, tremor, muscle spasm, heaviness in body, easy fatigability, headache, sleep disturbance and dry mouth.

Substance use also tend to increase anxiety, so it is better to stop cocaine use.

Anxiety occur due to neurotransmitters imbalance in brain most commonly involving serotonin neurotransmitter. You may need treatment with psychiatrist to treat your anxiety. It is not clear if you received any treatment in past, but believe me people life changes after treatment.

In drug treatment two types of medicine used. For immediate relief of anxiety benzodiazepines group of medicines are used and for long term relief most commonly SSRI (selective serotonin reuptake inhibitors) are used. SSRI takes around 3-4 weeks to show its effect. Non drug treatment like cognitive behaviour therapy (form of psychotherapy) also takes weeks to show its effect.

All these process is complex. I have just simplified it to make you understand it. So, your treatment is appear to right but in some cases improvement may take time. Although I understand that you are suffering, but you have to keep patience.

Apart from above advice following simple measures will help you:
-Decrease worrying about symptoms as they will cure after treatment.
-Healthy diet: Milk and fruits in diet.
-Daily morning walk and breathing exercise.

Final message to you: Do not worry about symptoms, follow above advice, stop cocaine use and take multi vitamins.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor